Alert archive / Texas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 145, NWS Lubbock, TX

May 30, 20014 counties in Texas

NWS Lubbock, TX issued this severe thunderstorm warning at May 30, 2001, 9:30 PM CDT for 4 counties in Texas. It was in force for 60 min. 22 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 30, 2001, 9:30 PM CDT (02:30 UTC)
Expired
May 30, 2001, 10:30 PM CDT
In force
60 min
Issued by
NWS Lubbock, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Hale County, TX, Hockley County, TX, Lamb County, TX, Lubbock County, TX

The radar

The Lubbock radar (KLBB), 33 km from the middle of the area, began a volume at 02:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 30, 9:30 PM CDTHail 1.75Anton, TXStorm spotters reported golfball size hail. The wind-driven hail devastated crops.
May 30, 9:30 PM CDTThunderstorm WindLittlefield, TXStrong thunderstorm wind blew down trees.
May 30, 9:35 PM CDTHail 1.75Littlefield, TXAmateur radio storm spotters reported golfball size hail. The wind-driven hail devastated crops.
May 30, 9:48 PM CDTHail 1Anton, TXWind-driven hail devastated crops.
May 30, 9:55 PM CDTThunderstorm WindSmyer, TXStrong thunderstorm wind destroyed a mobile home. An NWS storm survey indicated that wind gusts associated with this damage were likely in the 80 to 100 mph range.
May 30, 9:59 PM CDTHail 1.5Shallowater, TXWind-driven hail devastated crops.
May 30, 10:03 PM CDTThunderstorm Wind 51 MLubbock, TXA 59 mph wind gust was measured at the USDA meteorological tower at 4th Street and Quaker Avenue.
May 30, 10:04 PM CDTHail 1Lubbock, TXAn off-duty NWS employee reported quarter size hail on the southwest side of town. Wind-driven hail caused extensive property damage.
May 30, 10:05 PM CDTThunderstorm Wind 91 M(Ree)Reese Afb Lubbo, TXThe West Texas Mesonet site at Reese Center measured a 105 mph wind gust.
May 30, 10:05 PM CDTHail 0.75Lubbock, TXWind-driven hail caused extensive property damage.
May 30, 10:05 PM CDTThunderstorm Wind 56 MLubbock, TXA storm chaser measured 64 mph wind gusts at 8th Street and Milwaukee Avenue.
May 30, 10:05 PM CDTHail 1Lubbock, TXA storm chaser reported quarter size hail at 8th Street and Milwaukee Avenue. Wind-driven hail caused extensive property damage.
May 30, 10:07 PM CDTThunderstorm WindLubbock, TXStrong thunderstorm wind blew down billboards, power lines, and trees. Windows were also blown out of houses. An NWS storm survey suggested wind gusts associated with this damage were in the 70 to 90 mph range.
May 30, 10:07 PM CDTThunderstorm WindReese Afb, TXStrong thunderstorm wind blew the roof off of a mobile home, destroyed a carport, and blew down numerous trees. An NWS storm survey suggested wind gusts associated with this damage were in the 80 to 100 mph range.
May 30, 10:09 PM CDTHail 1Lubbock, TXStorm spotters reported hail up to quarter size covering the ground at 19th Street and Loop 289 on the west side of town. Wind-driven hail caused extensive property damage. Crops were devastated throughout the western and southern portion of the county.
May 30, 10:10 PM CDTThunderstorm Wind 52 MNew Deal, TXA 60 mph wind gust was measured by the USDA meteorological tower near the intersection of Farm-to-Market Road 1294 and I-27.
May 30, 10:10 PM CDTThunderstorm WindRopesville, TXStrong thunderstorm wind destroyed a center pivot irrigation system. An NWS storm survey indicated wind gusts associated with this damage were likely in the 70 to 90 mph range.
May 30, 10:10 PM CDTThunderstorm WindWolfforth, TXStrong thunderstorm wind destroyed several billboards, damaged the roofs of a number of homes, and blew down power lines, power poles, and trees. An NWS storm survey indicated that the wind gusts associated with this damage were likely in the 70 to 90 mph ran
May 30, 10:10 PM CDTHail 1.75Lakeview, TXLaw enforcement officials reported golfball size hail. Wind-driven hail devastated crops.
May 30, 10:11 PM CDTThunderstorm WindWolfforth, TXStrong thunderstorm wind destroyed several center pivot irrigation systems. An NWS storm survey indicated wind gusts associated with this damage were likely in the 70 to 90 mph range.
May 30, 10:14 PM CDTHail 1Lubbock, TXAn off-duty NWS meteorologist reported hail up to quarter size covering the ground on the south side of town near 82nd Street and University Avenue. Wind-driven hail caused extensive property damage.
May 30, 10:25 PM CDTThunderstorm Wind 59 MLevelland, TXThe West Texas Mesonet site south of Levelland measured a 68 mph wind gust.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 30, 7:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 2.5 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2001-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1372 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2001-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1372 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
1494 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLUB 310230
SVRLBB
TXC189-219-279-303-310330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
930 PM CDT WED MAY 30 2001

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWEST HALE COUNTY IN NORTHWEST TEXAS
  LUBBOCK COUNTY IN NORTHWEST TEXAS
  HOCKLEY COUNTY IN NORTHWEST TEXAS
  SOUTHEAST LAMB COUNTY IN NORTHWEST TEXAS

* UNTIL 1030 PM CDT

* AT 930 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A LINE OF SEVERE THUNDERSTORMS EXTENDING ALONG A LINE FROM 5       
  MILES NORTH OF SPADE TO ANTON TO 4 MILES SOUTHEAST OF LEVELLAND... 
  MOVING SOUTHEAST AT 40 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  LEVELLAND AND WHITHARRAL...
  SHALLOWATER...
  REESE CENTER...
  WOLFFORTH...
  ABERNATHY...
  LUBBOCK...

WIND GUSTS IN EXCESS OF 70 MPH AND HAIL UP TO GOLFBALL SIZE CAN BE 
EXPECTED WITH THIS LINE OF STORMS.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE HAIL...DAMAGING
WINDS...DEADLY LIGHTNING...AND HEAVY RAIN.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 7 4 5 4 2 6 0.

LAT...LON 3404 10235 3355 10255 3340 10169 3391 10170

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 2:45 PM CDT, 6 hours 45 minutes earlier.

Area forecast discussion, May 30, 2:45 PM CDT, 6 hours 45 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
245 PM CDT WED MAY 30 2001

THUNDERSTORMS NOW FORMING OVER THE HIGHER TERRAIN OF NEW MEXICO AND
SOUTHEASTERN COLORADO. STORMS STILL EXPECTED TO MOVE INTO THE FA
THIS EVENING AND INTO TONIGHT AS A SERIES OF SHORTWAVES EMBEDDED IN
NORTHWEST FLOW CONTINUES. EXACT TRACK OF STORMS IS STILL
UNKNOWN...HOWEVER HPC BELIEVES THAT TRACK WILL BE CLOSER TO THE ETA
MODEL WHICH TAKES STORMS FROM NW TO SE. WILL ADD AT LEAST LIKELY
POPS TO ALL AREAS. THE SYSTEM MAY DECIDE TO TAKE A MORE EASTWARD
TRACK TONIGHT AND EARLY TOMORROW. MOSTLY CLOUDY CONDITIONS SHOULD
PREVAIL TOMORROW WITH EASTERLY UPSLOPE FLOW EXPECTED. SOME LINGERING
SHOWERS AND STORMS FROM OVERNIGHT CONVECTION WILL PROBABLY CONTINUE
IN THE EASTERN/SE CWA EARLY MORNING. FRONTAL PASSAGE...CLOUD COVER
AND WET GROUND WILL WARRANT COOLER HIGHS FOR THURSDAY. NORTHWEST
FLOW TO CONTINUE ACROSS THE REGION THROUGH FRIDAY SO WILL KEEP
SLIGHT CHANCE OF EVENING/NIGHTTIME THUNDERSTORMS THROUGH SATURDAY.
IN ADDITION A COLD FRONT WILL BE MOVING INTO THE NORTHERN TX
PANHANDLE SATURDAY WHICH WILL BE A FOCUS FOR THUNDERSTORM
DEVELOPMENT. WILL LEAVE SUNDAY DRY AS WARM H7 TEMPS FORECAST.
THUNDERSTORM CHANCES INCREASE MONDAY AND TUESDAY AS ANOTHER COLD
FRONT MOVES INTO THE REGION MONDAY. FOR NOW WILL LEAVE WEDNESDAY DRY.

FRIONA     55/79/57/83   9121
TULIA      55/79/57/84   7121
BROWNFIELD 57/82/59/89   3121
LUBBOCK    57/81/60/87   6122
CHILDRESS  58/80/60/86   7422
ASPERMONT  61/82/62/88   7422

.LUB...NONE.
AC

In the hours before

Special weather statement, May 30, 5:29 PM CDT, 4 hours 1 minute before
TXZ043-044-310400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
529 PM CDT WED MAY 30 2001

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE
THUNDERSTORM WATCH FOR THE FOLLOWING COUNTIES UNTIL 1100 PM CDT
WEDNESDAY EVENING...

STONEWALL AND KENT...

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN A CLOSE TO THE WATCH
AREA. PEOPLE IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.
Special weather statement, May 30, 7:51 PM CDT, 1 hour 39 minutes before
TXZ021>044-310600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
751 PM CDT WED MAY 30 2001

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE
THUNDERSTORM WATCH FOR THE FOLLOWING AREAS UNTIL 100 AM CDT THURSDAY
MORNING...

PARMER...COCHRAN...KING...HALL...HALE...FLOYD...CROSBY...CHILDRESS...
SWISHER...LYNN...LUBBOCK...HOCKLEY...MOTLEY...GARZA...BAILEY...
CASTRO...STONEWALL...TERRY...KENT...COTTLE...BRISCOE...DICKENS...
YOAKUM AND LAMB...

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH
AREA. PEOPLE IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREA(TENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 7:14 PM CDTSevere Thunderstorm WarningLUBParmer61 min
May 30, 7:28 PM CDTSevere Thunderstorm WarningLUBStonewall62 min
May 30, 7:55 PM CDTSevere Thunderstorm WarningLUBBailey65 min
May 30, 8:28 PM CDTSevere Thunderstorm WarningLUBKent62 min
May 30, 8:33 PM CDTSevere Thunderstorm WarningLUBHockley, Lamb57 min
May 30, 9:53 PM CDTSevere Thunderstorm WarningLUBLynn, Terry52 min
May 30, 10:28 PM CDTSevere Thunderstorm WarningLUBLubbock32 min
May 30, 10:38 PM CDTSevere Thunderstorm WarningLUBGarza, Lynn52 min
May 30, 11:29 PM CDTSevere Thunderstorm WarningLUBGarza31 min
May 30, 11:58 PM CDTSevere Thunderstorm WarningLUBGarza, Kent47 min

Nearby

Severe Thunderstorm Warnings in Texas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.